Alert archive / Iowa / River Flood Warnings in 2010

River Flood Warning 2, NWS Des Moines, IA

January 24, 2010Wapello County, Iowa

NWS Des Moines, IA issued this river flood warning at Jan 24, 2010, 6:19 AM CST for Wapello County, Iowa. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jan 24, 2010, 6:19 AM CST (12:19 UTC)
Expired
Jan 24, 2010, 8:33 PM CST
In force
14 hr
Issued by
NWS Des Moines, IA
Flood severity
Minor

County Wapello County, IA

The radar

The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Des Moines River near Eddyville (EDYI4).

Action stage
60 ft
Minor stage
63 ft
Moderate stage
68 ft
Major stage
70 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05489200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

098 
WGUS43 KDMX 241219
FLWDMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
619 AM CST SUN JAN 24 2010

...THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FLOOD 
WARNING...

.RECENT SNOW MELT AND RAIN HAS LED TO MINOR FLOODING ON THE DES
MOINES RIVER.

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE 
ROUTE. TURN AROUND...DONT DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/DESMOINES .

&&

IAC179-251219-
/O.NEW.KDMX.FL.W.0002.100124T1219Z-100125T2144Z/
/EDYI4.1.ER.100124T1201Z.100124T1800Z.100124T2144Z.NR/
619 AM CST SUN JAN 24 2010

...FLOOD WARNING IN EFFECT UNTIL LATE THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* FLOOD WARNING FOR
  THE DES MOINES RIVER NEAR EDDYVILLE...OR FROM CEDAR CREEK NEAR 
  TRACY...TO MIDDLE AVERY CREEK NEAR CHILLICOTHE.
* UNTIL LATE THIS AFTERNOON.
* AT  5:00 AM SUNDAY THE STAGE WAS 60.9 FEET...AND RISING. 
* FLOOD STAGE IS  61 FEET.
* NO FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE THIS MORNING...AND CONTINUE 
  RISING TO 61.7 FEET MIDDAY TODAY. FALL BELOW FLOOD STAGE LATE THIS
  AFTERNOON.


$$
2 follow-up statements
759 
WGUS83 KDMX 241547
FLSDMX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
947 AM CST SUN JAN 24 2010

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE 
ROUTE. TURN AROUND...DONT DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/DESMOINES .

&&

IAC179-251547-
/O.EXT.KDMX.FL.W.0002.000000T0000Z-100126T0500Z/
/EDYI4.3.ER.100124T1120Z.100124T1800Z.100125T0500Z.NR/
947 AM CST SUN JAN 24 2010

...FLOOD WARNING NOW IN EFFECT UNTIL LATE THIS EVENING...

THE FLOOD WARNING CONTINUES FOR
  THE DES MOINES RIVER NEAR EDDYVILLE...OR FROM CEDAR CREEK NEAR 
  TRACY...TO MIDDLE AVERY CREEK NEAR CHILLICOTHE.
* UNTIL LATE THIS EVENING.
* AT  9:00 AM SUNDAY THE STAGE WAS 60.6 FEET...AND FALLING. 
* FLOOD STAGE IS  61 FEET.
* FORECAST...RISE ABOVE FLOOD STAGE THIS MORNING...AND CONTINUE 
  RISING TO 62.5 FEET MIDDAY TODAY. FALL BELOW FLOOD STAGE LATE THIS
  EVENING.

$$

IAC123-125-251547-
/O.EXT.KDMX.FL.W.0001.000000T0000Z-100126T0138Z/
/BSSI4.1.ER.100124T0643Z.100124T1500Z.100125T0138Z.NO/
947 AM CST SUN JAN 24 2010

...FLOOD WARNING NOW IN EFFECT UNTIL THIS EVENING...

THE FLOOD WARNING CONTINUES FOR
  THE CEDAR CREEK NEAR BUSSEY...OR FROM THE NORTH CEDAR CREEK...TO 
  THE DES MOINES RIVER.
* UNTIL THIS EVENING.
* AT  9:15 AM SUNDAY THE STAGE WAS 19.1 FEET...AND RISING. 
* FLOOD STAGE IS  18 FEET.
* MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE.
* FORECAST...FALL BELOW FLOOD STAGE THIS EVENING.

$$
910 
WGUS83 KDMX 250233
FLSDMX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
833 PM CST SUN JAN 24 2010


RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE 
ROUTE. TURN AROUND...DONT DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/DESMOINES .

&&

IAC179-250303-
/O.CAN.KDMX.FL.W.0002.000000T0000Z-100126T0500Z/
/EDYI4.N.ER.100124T1120Z.000000T0000Z.000000T0000Z.NR/
833 PM CST SUN JAN 24 2010

...FLOOD WARNING IS CANCELLED...

THE FLOOD WARNING IS CANCELLED FOR
  THE DES MOINES RIVER NEAR EDDYVILLE...OR FROM CEDAR CREEK NEAR 
  TRACY...TO MIDDLE AVERY CREEK NEAR CHILLICOTHE.
* AT  8:00 PM SUNDAY THE STAGE WAS 59.9 FEET...AND FALLING. 
* FORECAST...CREST BELOW FLOOD STAGE WITH A STAGE OF 60.7 FEET AFTER 
  MIDNIGHT TONIGHT. 


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Jan 24, 5:40 AM CST, 39 minutes earlier.

Area forecast discussion, Jan 24, 5:40 AM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
540 AM CST SUN JAN 24 2010

...UPDATED FOR 12Z AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
UPPER SYSTEM WILL PASS THROUGH EASTERN IOWA THIS MORNING AS IT LIFT
NORTHWARD INTO WISCONSIN.  CURRENTLY...PCPN HAS INCREASED ON
BACKSIDE OF SFC LOW WHERE DEFORMATION IS OCCURRING IN THE MID
LEVELS.  PCPN HAS REMAINED RAIN...BUT DYNAMIC COOLING HAS PULLED
TEMPERATURES TO NEAR FREEZING AND MAY BEGIN TO MIX WITH SNOW IN THE
NEXT HOUR OR TWO.  HAVE UPDATED THE GRIDS FOR THIS POTENTIAL AND
HAVE GONE WITH RAIN/SNOW MIX IN THE FAR EAST THROUGH 15Z THIS
MORNING.  THEREAFTER...SYSTEM SHOULD PULL TO THE NORTHEAST WITH PCPN
ENDING.  FARTHER WEST...SUBSIDENCE AND DRIER AIR WILL LEAD TO SOME
CLEARING WEST OF INTERSTATE 35 THIS MORNING WITH SOME SUNSHINE
EXPECTED FOR THE FIRST TIME IN ABOUT A WEEK.  HOWEVER...ANY SUN WILL
BE ACCOMPANIED BY BRISK NORTHWEST WINDS AS STRONG CAA MOVES INTO THE
STATE.  TEMPS WILL BE HARD PRESSED TO CLIMB MUCH TODAY AS 850MB
TEMPS FALL BY 5-10C ACRS THE STATE.  THE PARTIAL CLEARING IN THE
WEST WILL BE QUICKLY REPLACED BY STATUS BY AFTERNOON WITH AN
INCREASING THREAT OF SOME SNOW SHOWERS AS UPPER LOW DIVES SOUTHEAST
FROM THE DAKOTAS.

.LONG TERM /TONIGHT THROUGH SATURDAY/...
SECONDARY SYSTEM TO ARRIVE TONIGHT ACROSS THE REGION AS NO MAJOR
CHANGES TO PREVIOUS THINKING. WITH 2 SHORT WAVES EMBEDDED IN THE
FLOW UPSTREAM OF IOWA...WE WILL SEE PERIODS OF LIGHT SNOW TONIGHT
AND MONDAY...EXTENDING INTO EARLY TUESDAY EAST. QPF AMOUNTS ARE
RATHER LIGHT AND WITH LESS ABOUT A TENTH OF AN INCH OF TOTAL QPF
EXPECTED THROUGH THE ENTIRE EVENT...EVEN HIGH SNOW RATIOS WILL YIELD
BETWEEN 1 AND 2 INCHES AT MOST OF NEW SNOWFALL IN 36 HOURS. THE
LARGER ISSUE FOR TONIGHT AND MONDAY WILL BE THE INCREASING WIND
FIELDS ACROSS THE AREA. STEEPENING LAPSE RATES AND A GROWING
BOUNDARY LAYER ON MONDAY WILL ALLOW FOR DEEPER MIXING FROM 15Z
THROUGH 00Z TUESDAY. CURRENT SOUNDINGS SUGGEST ADVISORY CRITERIA
WINDS BEGINNING ABOUT 12Z TO 15Z MONDAY MORNING AND CONTINUING TO
ABOUT 03Z TUESDAY. LOOKING AT THE SOUNDINGS SUGGESTS NORTHERN
SECTIONS MAY SEE WINDS GUSTING TO NEAR 50 MPH AT TIMES WITH 45 MPH
GUSTS COMMON ACROSS MUCH OF THE REST OF THE FORECAST AREA. WITH
EXPECTED PERIODS OF LIGHT SNOW...BLUSTERY...WINTRY CONDITIONS WILL
RETURN TO THE REGION. MONDAY STILL SHOWS FALLING TEMPS FOR THE DAY
TIME HOURS ONCE THE MIXING BEGINS IN EARNEST. THE REMAINDER OF THE
WEEK IS SEES COLDER TEMPS AS PER PREVIOUS PACKAGES. THE GFS IS
TRENDING AWAY FROM THE OTHER MED RANGE MODELS WITH A MIDWEEK STORM
DROPPING SOME LIGHT SNOW OVER THE AREA ON WED...WHILE THE GEM AND
EURO KEEP THE SYSTEM MAINLY SOUTH OF US AND SLOWER. HAVE INTRODUCED
A SLIGHT CHANCE OF SNOW WED NIGHT ACROSS THE SOUTH...OTHERWISE HAVE
KEPT THE MIDWEEK DRY FOR NOW. TOWARD WEEKS END ANOTHER ATTIC
BOUNDARY LOOKS TO BE DROPPING INTO THE GREAT LAKES AND PLAINS. BOTH
THE GEM AND EURO KEEP THE COLD AIR NEARER THE POLAR VORTEX OVER
QUEBEC WHILE THE GFS IS MUCH FARTHER WEST WITH THE LOW AND
CONSEQUENTLY DRIVES THE COLD AIR INTO CENTRAL IOWA. ATTM...FEEL THE
GFS IS OVERDONE AND TOO FAR WEST...AND HAVE LESS CONFIDENCE IN IT
FOR NOW GIVEN LACK OF CONSENSUS WITH THE PREVIOUS SYSTEM ONLY ONE
DAY PRIOR. THOUGH LATE WEEK AND EARLY  WEEKEND IS LOOKING COLDER
BASED ON ANY MODEL...THE LESS COLD SOLNS OF THE GEM AND EURO LOOK
MORE APPROPRIATE FOR NOW.

.AVIATION...
24/12Z...SFC LOW WILL CONTINUE TO PULL INTO WISCONSIN TODAY WITH
TIGHTENING PRESSURE GRADIENT ACRS IA.  SFC WINDS FROM THE NORTHWEST
WILL BE MODERATE TO STRONG TODAY AND TONIGHT AS GRADIENT REMAINS
FIRM. WL SEE SOME VFR CIGS ACRS WESTERN IA THIS MORNING AS LOW
STATUS EXITS TO THE EAST.  HOWEVER...INCREASING COLD ADVECTION AS
SECONDARY UPPER SYSTEM HEADS TOWARDS WL LEAD TO STRATUS FILLING BACK
IN ACRS THE ENTIRE STATE DURING THE AFTERNOON.  WIDESPREAD MVFR CIGS
ARE THEN FORECAST OVERNIGHT ALONG WITH SCATTERED SNOW SHOWERS ACRS
IA.   VSBYS WL LIKELY BE VFR EXCEPT AROUND SNOW SHOWERS AND AREAS OF
BLOWING SNOW.

.HYDROLOGY...
THE LACK OF EXPECTED QPF HAS LESSENED THE THREAT OF FLOODING FOR
MOST OF THE AREA...THOUGH A FEW AREAS AS OF LATE SATURDAY NIGHT HAVE
REPORTED MINOR FLOODING DUE TO PONDING AND MELTING OF SNOW. RUNOFF
FROM THE CRUSTED SNOW FIELDS WILL STILL CAUSE WITHIN BANK RISES IN
RIVERS AND STREAMS AND A FEW STREAMS MAY GO INTO FLOOD. LOCALIZED
FLOODING IS ALSO STILL A POSSIBILITY. THOUGH THE RAIN HAS
ENDED...THERE IS STILL MELTING OCCURRING EVEN LATE SATURDAY NIGHT AS
TEMPERATURES REMAIN ABOVE FREEZING OVER ALL OF CENTRAL IOWA.
&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...COGIL
LONG TERM...REV
AVIATION...COGIL
HYDROLOGY...ZOGG/REV
Hazardous weather outlook, Jan 24, 5:30 AM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
530 AM CST SUN JAN 24 2010

IAZ004>007-015>017-023>028-037>039-050-251130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-
BLACK HAWK-TAMA-
530 AM CST SUN JAN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS RETURN TO THE REGION LATE TONIGHT AND MAY GUST
TO NEAR 45 MPH TOWARD SUNRISE MONDAY WEST OF INTERSTATE 35. ALONG WITH
THE WIND LIGHT SNOW UP TO AN INCH MAY CAUSE SOME OCCASIONAL VISIBILITY
ISSUES OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG NORTHWEST WINDS MAY GUST TO NEAR 50 MPH AT TIMES NORTH OF
HIGHWAY 20. ALONG WITH THE WIND LIGHT SNOW UP TO AN INCH MAY CAUSE
SOME OCCASIONAL VISIBILITY ISSUES THROUGH THE DAY AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. REPORTS OF STRONG WINDS AND
POOR VISIBILITIES WOULD BE APPRECIATED.

IAZ033>036-044>049-057>062-070>073-081>086-092>097-251130-
SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-
MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-
MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
530 AM CST SUN JAN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG NORTHWEST WINDS MAY GUST TO NEAR 45 MPH AT TIMES FROM MID
MORNING MONDAY THROUGH LATE MONDAY EVENING. ALONG WITH THE WIND LIGHT
SNOW UP TO AN INCH MAY CAUSE SOME OCCASIONAL VISIBILITY ISSUES
THROUGH THE DAY AND EVENING HOURS MAINLY NORTH OF HIGHWAY 30.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. REPORTS OF STRONG WINDS AND
POOR VISIBILITIES WOULD BE APPRECIATED.

IAZ074-075-251130-
MARION-MAHASKA-
530 AM CST SUN JAN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

RAINFALL AND SNOW MELT HAVE COMBINED TO PUSH SOME AREA CREEKS AND
STREAMS TO NEAR OR ABOVE BANKFULL. A RIVER FLOOD WARNING IS IN
EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG NORTHWEST WINDS MAY GUST TO NEAR 45 MPH AT TIMES FROM MID
MORNING MONDAY THROUGH LATE MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. REPORTS OF ANY STRONG
WINDS WOULD BE APPRECIATED.

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 8:24 PM CSTAreal Flood AdvisoryDMXWapello6 hr
Jan 23, 9:21 PM CSTRiver Flood WarningDMXMahaska, Marion24 hr
Jan 24, 3:28 PM CSTWind AdvisoryDMXAdair, Adams, Audubon, Boone, Calhoun, Carroll and 29 more33 hr

Nearby

River Flood Warnings in Iowa, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.